Hail, Randolph
- When
- May 20, 5:56 PM EST
- Where
- Randolph County, 8 mi WSW of Asheboro
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.650, -79.967
11 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 20, 2:00 PM EST, 3 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 300 PM EDT SAT MAY 20 2006 .SHORT TERM /TONIGHT THROUGH MONDAY/... TONIGHT...LATEST MSAS ANALYSIS CONTINUES TO SHOW A PERSISTENT SURFACE CONVERGENCE ZONE ACROSS THE NC FOOTHILLS WITH AXIS OF MODERATE INSTABILITY AND THETA-E EXTENDING FROM THE EASTERN TN THROUGH SW NC. OVER THE NEXT HOUR OR TWO SHOULD BEGIN TO SEE ACTIVITY INCREASE ACROSS THAT AREA AS MID-LEVEL CAP (PER KFFC SOUNDING) IS OVERCOMED FROM ANOTHER DEGREE OR TWO OF SFC HEATING. WILL CONTINUE CURRENT FORECAST OF LOW CHANCE POPS THROUGH THE EVENING ACROSS THE SOUTH AS A FEW STORMS COULD MEANDER INTO SOUTHERN PORTIONS OF THE PIEDMONT AND SANDHILLS WHERE SUFFICIENT INSTABILITY AND SHEAR ARE IN PLACE TO MAINTAIN STORMS. STORMS WILL HAVE A DIFFICULT TIME SPREADING NORTH INTO THE PIEDMONT THOUGH AS THEY ENCOUNTER MORE STABLE AND DRY AIRMASS. WHILE A STRAY SHOWER OR TWO IS NOT IMPOSSIBLE WILL LEAVE NORTHERN HALF DRY. UNDER PARTLY SKIES MINIMUM TEMPERATURES TONIGHT WILL BE IN THE LOWER 50S NORTHEAST TO UPPER 50S SOUTH. SUNDAY AND SUNDAY NIGHT...REMOVED SLIGHT CHANCE POPS SUNDAY AFTERNOON AND SUNDAY EVENING AS SFC TROUGH AND ASSOCIATED INSTABILITY DISPLACED WELL TO THE SOUTH. MEANWHILE MODEL SOUNDINGS INDICATE DEEP WESTERLY FLOW AND LIMITED MOISTURE AVAILABILITY. LOW-LEVEL THICKNESSES SUPPORT HIGHS IN THE LOW TO MID 80S. WESTERLY FLOW SETUP LOW WITH DRY ADIABATIC LAPSE RATES SUGGESTS AFTERNOON SUBSIDENCE DRYING AND THE POTENTIAL FOR AFTERNOON DEWPOINTS TO FALL INTO THE LOWER TO MID 40S. WILL UNDERCUT MOS AND LOWER AFTERNOON DEWPOINTS TO MID 40S. LOWS SUNDAY NIGHT MID 50S NORTH TO LOWER 60S SOUTH. MONDAY AND MONDAY NIGHT...SHORT TERM MODELS INDICATE WEAK LOW TO MID IMPULSE TO MOVE ACROSS THE AREA ON WEDNESDAY AS 130KT JET MOVES ACROSS THE DELMARVA REGION WITH RR QUAD REGION PASSING ACROSS THE NORTHERN CWA. MEANWHILE ACROSS THE SOUTH...A SFC WAVE DEVELOPS ALONG THE LINGERING SFC FRONT ALONG UPSTATE SC WITH INSTABILITY GREATEST ACROSS THE SOUTH. BULK SHEAR INCREASES TO 60 KTS AS WELL AS UPPER JET PASSES TO THE NORTH WITH PWS INCREASING AOA 1.3 ACROSS THE NORTH TO 1.5 ACROSS THE SOUTH. INTRODUCED A LOW CHANCE POPS FOR MONDAY WITH THE GFS QPF PREFERRED SHOWING TWO AREAS OF PRECIP VERSES THE NAM THAT SPREADS THE PRECIP INTO A SINGLE BLOB. MAINLY SHOWERS ACROSS THE NORTH WITH CHANCE OF SHOWERS AND THUNDER ACROSS THE SOUTH IN CLOSER PROXIMITY TO FRONT AND INSTABILITY. HIGHS LOWER 70S NORTH TO NEAR 80S. && .LONG TERM /TUESDAY THROUGH SATURDAY/... TUESDAY THROUGH WEDNESDAY...BLOCKY CLOSED LOW OVER NEW ENGLAND/NEWFOUNDLAND WILL FINALLY RELINQUISH ITS DOMAIN BY WEDNESDAY...TRANSITIONING TO A MORE WAVY AND HIGHLY CAPRICIOUS PATTERN. TEMPERATURES NEAR TO JUST SLIGHTLY BELOW NORMAL. HIGHS 75 TO 80. LOWS 52 TO 57. THURSDAY THROUGH SATURDAY...CONFIDENCE REMAINS LOW WITH THE HANDLING OF THE PACIFIC ORIGIN MID LEVEL SHORTWAVE AS IT TRANSITIONS ACROSS THE CENTRAL US ATOP THE MEAN RIDGE. LATEST GFS HAS TRENDED TOWARDS THE ECMWF WITH A LESS AMPLIFIED SOLUTION WITH SUPPORT FROM THE CANADIAN. CHANCE OF RAIN RETURNS TO THE AREA BY THURSDAY AS WARM FRONT LIFTS NORTH ACROSS THE AREA AHEAD OF APPROACHING SHORTWAVE TROUGH AND CENTRAL PLAINS LOW. CHANCE POPS FRIDAY AND SATURDAY WITH CENTRAL NC IN WARM SECTOR AS AREA COMES UNDER THE INFLUENCE OF BROADER CYCLONIC FLOW. TEMPERATURES 3 TO 5 DEGREES ABOVE NORMAL. HIGHS 80 TO 85. LOWS 60 TO 65. && .AVIATION... WEST WINDS GUSTING TO 17 KNOTS OR SO WILL SUBSIDE BEFORE SUNSET. MOSTLY UNLIMITED CEILINGS WITH POCKETS OF LOW VFR BROKEN. EXPECT SOME CEILINGS TO DEVELOP IN THE SOUTH WITH SHARPENING OF CONFLUENCE ZONE BUT ANY PRECIPITATION LIKELY TO BE SOUTH OF FAYETTEVILLE. CLOUDS DISSIPATE AFTER SUNRISE SUNDAY IN THE SOUTH FOR UNLIMITED CEILINGS WITH GUSTY WEST WINDS RETURNING BY LATE MORNING TO EARLY AFTERNOON. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LOCKLEAR LONG TERM...LOCKLEAR AVIATION...RLH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 533 AM EDT SAT MAY 20 2006 NCZ007>011-021>028-038>043-073>078-083>086-088-089-210930- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 533 AM EDT SAT MAY 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE SCATTERED THUNDERSTORMS ACROSS CENTRAL NORTH CAROLINA...MAINLY THIS AFTERNOON AND EARLY EVENING. AT THIS TIME...THE STORMS WILL BE MORE LIKELY OVER THE SOUTHERN COUNTIES OR ROUGHLY SOUTH OF A LINE FROM LEXINGTON TO GOLDSBORO. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH ALONG WITH HAIL UP TO THE SIZE OF QUARTERS. ALL STORMS WILL BE ACCOMPANIED BY HEAVY DOWNPOURS AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT THREATENING OR SEVERE WEATHER TO THE LOCAL AUTHORITIES FOR RELAY TO THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 450 PM EDT SAT MAY 20 2006 NCZ083>085-202230- ANSON-RICHMOND-SCOTLAND- INCLUDING THE CITIES OF...WADESBORO...ROCKINGHAM...LAURINBURG 450 PM EDT SAT MAY 20 2006 A SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT FOR THE SOUTHERN TIER OF CENTRAL NORTH CAROLINA THAT INCLUDES ANSON...RICHMOND... AND SCOTLAND COUNTIES UNTIL 1100 PM. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INTO ANSON COUNTY FROM THE WEST BY 630 PM THIS EVENING. ANOTHER AREA OF SHOWERS AND THUNDERSTORMS CROSSING THE MOUNTAINS AND FOOTHILLS IS EXPECTED TO CONTINUE THE THREAT OF SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHERN TIER INTO THE LATE EVENING HOURS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL BROADCAST MEDIA FOR LATER STATEMENTS OR POSSIBLE WARNINGS. RFG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
656 PM EDT SAT MAY 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM HAIL SEAGROVE 35.54N 79.78W
05/20/2006 E0.88 INCH RANDOLPH NC LAW ENFORCEMENT
&&
RFGThe Raleigh/Durham radar (KRAX), 133 km away, was scanning. The volume nearest the first event began at 22:56 UTC.
11 hail. Local standard time, as filed.
NEAR INTERSECTION OF OLD STAGE ROAD AND HWY 55.
ALONG OLD STAGE ROAD.
NEAR HOLLAND AND TEN TEN ROAD.
NEAR JORDAN AND BRAT PENNY ROADS.
REPORTED AT LAKE WHEELER AND ROUTE 401.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506419, 5506420, 5506421, 5506422, 5506423, 5506424, 5506425, 5506426, 5506427, 5506428, 5506429.